Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#243283] of Paul S. Aspinwall

Papers Published

  1. Aspinwall, PS; Morrison, DR; Gross, M, Stable singularities in string theory, Communications in Mathematical Physics, vol. 178 no. 1 (1996), pp. 115-134
    (last updated on 2017/12/15)

    Abstract:
    We study a topological obstruction of a very stringy nature concerned with deforming the target space of an N = 2 non-linear σ-model. This target space has a singularity which may be smoothed away according to the conventional rules of geometry, but when one studies the associated conformal field theory one sees that such a deformation is not possible without a discontinuous change in some of the correlation functions. This obstruction appears to come from torsion in the homology of the target space (which is seen by deforming the theory by an irrelevant operator). We discuss the link between this phenomenon and orbifolds with discrete torsion as studied by Vafa and Witten.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320